Nebraska, 2003

Winter Storm in Nebraska, December 9, 2003

December 9, 2003 · NWS OAX · 11 events in 11 counties and zones

eventually spreading across much of eastern Nebraska and southwest Iowa throughout the daytime and into the evening on the 9th. The precipitation type was snow with the following exceptions: rain fell across southeast Nebraska on the morning of the 9th, and some freezing rain and freezing drizzle fell mainly along Interstate 80 and the Platte River, as well as south of Lincoln, during the early…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This winter storm began when mixed precipitation moved from Kansas north and northeast into southern Nebraska during the early morning hours of the 9th...eventually spreading across much of eastern Nebraska and southwest Iowa throughout the daytime and into the evening on the 9th. The precipitation type was snow with the following exceptions: rain fell across southeast Nebraska on the morning of the 9th, and some freezing rain and freezing drizzle fell mainly along Interstate 80 and the Platte River, as well as south of Lincoln, during the early morning hours of the 9th. Sleet may have also been mixed in during the early morning hours, but it was very brief and sparse. The freezing precipitation did result in some glazing. Although most of the glazing was fairly thin, an area of heavier glazing occurred across southern Saline and northern Gage counties. The icing across that area combined with wet snow and increasing winds and knocked down power lines. That left many people across those two counties without power, in some cases for over 24 hours. Also since the glaze preceded the snowfall, it made for an especially slippery surface beneath the snow. Gusty winds were also a factor with this storm. As the surface low passed southeast of eastern Nebraska, north or northeast surface winds gusted to over 40 mph in some locations, especially during the afternoon and evening of the 9th. This resulted in considerable blowing and drifting snow, with visibilities of one-quarter mile being reported at some locations. Snowfall totals varied greatly across eastern Nebraska and southwest Iowa. Amounts ranged from one-half inch in the Columbus area, to a maximum of 10 inches in the northern part of Lincoln. The heaviest snow, generally 5 to 9 inches, fell from around Fairbury and Crete northeast through Lincoln and Omaha and then into southwest Iowa from near Little Sioux to near Red Oak. Besides the 10 inches in north Lincoln other heavier snow totals included...9 inches at Hickman, 8 inches at Gretna and Fairbury, 7 inches at Lincoln, Raymond, Papillion and Wilber and 6 inches at Friend and the NWS in Valley, Nebraska and Oakland, Glenwood, Red Oak and Randolph, Iowa. Many schools were closed on the 10th as a result of the snow and blowing snow. Numerous traffic accidents were reported, along with a few minor power outages in the cities of Omaha, Elkhorn, and Blair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 9, 4:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 4:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATED
430 AM CST TUE DEC 9 2003

.DISCUSSION...
WINTER STORM IN THE PROCESS OF WINDING UP THIS MORNING WITH INITIAL
BAND OF SNOW MOVING ACROSS THE FAR NORTHWEST PORTION OF THE CWA LATE
LAST NIGHT. THIS BAND HAS LIFTED NORTH INTO SOUTH DAKOTA WITH
UPSTREAM AREA OF SNOW OVER NORTH CENTRAL NEBRASKA WEAKENING.
NEXT BAND OF PRECIP MOVING ACROSS SOUTH CENTRAL NEBRASKA AND SHOULD
SPREAD INTO THE CWA THIS MORNING. HAVE GENERALLY TRENDED SNOWFALL
FROM 1 TO 3 NORTH TO 4 TO 8 SOUTH...WHICH IS A LITTLE SHIFT TO THE
SOUTH FROM WWE GRAPHIC BASED ON SURFACE LOW TRACK. MAIN DYNAMICS
MOVE ACROSS THE SOUTHEAST PORTION OF THE AREA THIS AFTERNOON AND
EXPECT MAIN ACCUMULATIONS DURING THIS TIME. LITTLE CHANGE TO
REMAINDER OF FORECAST WITH ADDITIONAL WAVES STILL INDICATED BY
MODELS TO TRACK ACROSS THE PLAINS THROUGH EARLY NEXT WEEK.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING THIS AFTERNOON AND EARLY TONIGHT
NEZ068-088>093
WINTER WEATHER ADVISORY THIS MORNING FOR NEZ088-089
WINTER WEATHER ADVISORY TODAY FOR NEZ011-012-015>018-030>034-042-043
WINTER WEATHER ADVISORY TODAY THROUGH EARLY TONIGHT FOR
NEZ044-050-051-065-066-078
WINTER WEATHER ADVISORY LATE THIS MORNING THROUGH EARLY TONIGHT FOR
NEZ045-052-053-067
IA....WINTER STORM WARNING THIS AFTERNOON THROUGH EARLY TONIGHT FOR
IAZ080-090-091
WINTER WEATHER ADVISORY FOR LATE THIS MORNING THROUGH EARLY TONIGHT
FOR IAZ055-056-069-079

&&

FOBERT
Hazardous weather outlook, Dec 9, 5:20 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 AM CST TUE DEC 9 2003

IAZ043-NEZ011-012-015>018-030>034-042-043-092300-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-KNOX-MADISON-MONONA IA-
PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
520 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE AREA THIS MORNING AND CONTINUE
INTO THIS AFTERNOON BEFORE DIMINISHING THIS EVENING. SNOWFALL
ACROSS THE AREA IS EXPECTED TO RANGE FROM 1 TO 3 INCHES.
GUSTY NORTH WINDS WILL ADD TO ANY TRAVEL PROBLEMS THROUGH TONIGHT.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TODAY DUE TO THESE
CONDITIONS.

THE SNOW IS A RESULT OF LOW PRESSURE TRACKING FROM OKLAHOMA INTO
SOUTHERN MISSOURI AND A MID LEVEL WEATHER DISTURBANCE TRACKING
THROUGH THE SOUTHERN PLAINS.

PERSONS TRAVELING IN NORTHEAST NEBRASKA TODAY AND TONIGHT
SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD THE STORM INTENSITY
OR PATH CHANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ055-056-069-079-NEZ044-045-050>053-065>067-078-092300-
BUTLER-CASS-DODGE-DOUGLAS-HARRISON IA-LANCASTER-MILLS IA-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
520 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO SPREAD ACROSS THE AREA TODAY PRECEEDED BY A
PERIOD OF DRIZZLE...FREEZING DRIZZLE OR SLEET THIS MORNING. BY
THIS AFTERNOON SNOW WILL BE WIDESPREAD ACROSS THE AREA ALONG WITH
GUSTY NORTH WINDS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
TODAY INTO EARLY TONIGHT FOR THE COMBINATION OF WINDS AND SNOW.
SNOWFALL OF 3 TO 5 INCHES ARE POSSIBLE BY LATE TONIGHT.

THE SNOW IS A RESULT OF LOW PRESSURE TRACKING FROM OKLAHOMA INTO
SOUTHERN MISSOURI AND A MID LEVEL WEATHER DISTURBANCE TRACKING
THROUGH THE SOUTHERN PLAINS.

PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY
AND TONIGHT SHOULD KEEP UP WITH THE LATEST FORECASTS
SHOULD THE STORM INTENSITY OR PATH CHANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ080-090-091-NEZ068-088>093-092300-
FREMONT IA-GAGE-JEFFERSON-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-
520 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL BE IN EFFECT FOR THE AREA THIS
AFTERNOON INTO EARLY TONIGHT. A WINTER WEATHER ADVISORY IS IN
EFFECT THIS MORNING FOR JEFFERSON AND GAGE COUNTIES. SNOW IS
EXPECTED TO SPREAD INTO WESTERN PORTIONS OF SOUTHEAST NEBRASKA
THIS MORNING AND MAY BE PRECEEDED BY A PERIOD OF FREEZING RAIN
OR SLEET. RAIN IS EXPECTED IN THE SOUTHEAST CORNER OF THE
STATE INTO SOUTHWEST IOWA THIS MORNING WITH RAIN CHANGING OVER TO
SNOW BY THIS AFTERNOON. SNOWFALL OF 4 TO 8 INCHES IS POSSIBLE ACROSS
THE AREA BY LATE TONIGHT WITH THE MAIN PERIOD OF HEAVY SNOW EXPECTED
DURING THE AFTERNOON. NORTH WINDS WILL BE INCREASING TO 20 TO
30 MPH DURING THE AFTERNOON AND COMPOUND TRAVEL PROBLEMS.

THE SNOW IS A RESULT OF LOW PRESSURE TRACKING FROM OKLAHOMA
INTO SOUTHERN MISSOURI AND A MID LEVEL WEATHER DISTURBANCE
TRACKING THROUGH THE SOUTHERN PLAINS.

PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY
AND TONIGHT SHOULD KEEP UP WITH THE LATEST FORECASTS. BE PREPARED TO
ALTER YOUR TRAVEL PLANS DUE TO DETERIORATING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED LATE TONIGHT OR TUESDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winter Storm, Gage

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Gage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Winter Storm, Lancaster

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Winter Storm, Otoe

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Winter Storm, Sarpy

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Sarpy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
December 9, 8:00 AM CST to 11:30 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332077, 5332078, 5332079, 5332080, 5332081, 5332082, 5332083, 5332084, 5332085, 5332086, 5332087.